Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 101, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2009, 7:12 PM EDT for Surry County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 7:12 PM EDT (23:12 UTC)
- Expired
- Sep 8, 2009, 9:11 PM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Surry County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 082312 FFWRNK NCC171-090515- /O.NEW.KRNK.FF.W.0101.090908T2312Z-090909T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 712 PM EDT TUE SEP 8 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 115 AM EDT WEDNESDAY. * AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE RIDGE...LOW GAP AND BOTTOM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LOCATIONS ALONG BEAVERDAM CREEK ARE ESPECIALLY AT RISK. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO CAUSE ROCK AND MUDSLIDES. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3657 8089 3650 8065 3638 8071 3647 8095 $$ DS
2 follow-up statements
000 WGUS71 KRNK 090008 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 808 PM EDT TUE SEP 8 2009 NCC171-090515- /O.CON.KRNK.FF.W.0101.000000T0000Z-090909T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY NC- 808 PM EDT TUE SEP 8 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR NORTHWESTERN SURRY COUNTY... AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAIN THAT PROMPTED THE WARNING HAS ENDED. RUNOFF FROM THE EARLIER RAIN STILL IS GATHERING IN CREEKS...STREAMS AND LOW LYING AREAS. THUS...THE POTENTIAL FOR FLASH FLOODING STILL EXISTS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOTTOM...PINE RIDGE AND LOW GAP PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3657 8089 3650 8065 3638 8071 3647 8095 $$ DS
000 WGUS71 KRNK 090111 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 911 PM EDT TUE SEP 8 2009 NCC171-090120- /O.CAN.KRNK.FF.W.0101.000000T0000Z-090909T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY NC- 911 PM EDT TUE SEP 8 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN SURRY COUNTY... RAIN ENDED OVER AN HOUR AGO ACROSS THE WARNED AREA...AND THERE ARE NO REPORTS OF FLOODING. THEREFORE...THE WARNING IS BEING CANCELLED. LAT...LON 3657 8089 3650 8065 3638 8071 3647 8095 $$ DS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:59 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 8, 2:59 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT TUE SEP 8 2009 .SYNOPSIS... LOW PRESSURE WILL TRACK SLOWLY NORTHEAST ALONG THE NORTH CAROLINA COAST THIS EVENING...AND THEN FURTHER NORTHEAST OFF THE VIRGINIA COAST TONIGHT AND WEDNESDAY. MEANWHILE...AN UPPER LOW PRESSURE OVER THE OHIO VALLEY WILL SHIFT SOUTHEAST INTO THE REGION WEDNESDAY AND THURSDAY...THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK. THESE FEATURES WILL KEEP A MOIST ONSHORE FLOW ALONG WITH THE THREAT OF SHOWERS AND STORMS INTO MIDWEEK. && .NEAR TERM /THROUGH WEDNESDAY/... LOW PRESSURE OFF THE NORTH CAROLINA COAST CONTINUES TO DRIFT NORTHEAST THIS AFTERNOON...AS UPPER LOW OVER THE OHIO VALLEY SLIDES SOUTHEAST. KFCX WSR-88D SHOWED SCATTERED CONVECTION WHICH DEVELOPED IN THE UNSTABLE AIR CREATED BY SUNSHINE THIS AFTERNOON. 18Z LAPS SHOWED SFC CAPES CLOSE TO FORECASTED VALUES FROM 1000 TO 2200 J/KG. LOCALLY HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS THIS EVENING WITH SLOW MOVEMENT (MEAN FLOW AROUND 4 KNOTS). LIGHT SHOWERS ASSOCIATED WITH COASTAL LOW CONTINUE TO DROP SOUTHEAST ACROSS EASTERN PORTION OF CWA. EXPECTED THE BULK OF ANY RAIN SHIELD WITH COASTAL LOW PRESSURE TO MOVE EAST OF THE CWA TONIGHT...AND ANY REMAINING SHOWERS WILL BE EXITING TO THE NORTH. INCREASED POPS THIS EVENING IN THE WEST AND NORTHEAST THAN TAPER OFF POPS AFTER 06Z TONIGHT. USED A BLEND OF CONTINUITY...GFS AND SREF FOR POPS TONIGHT. KEPT THE IDEA OF FOG/STRATUS DEVELOPING AGAIN TONIGHT-PARTICULARLY IN THE MTNS WHERE THE WINDS WILL BE THE LIGHTEST. WENT WITH LOWS CLOSE TO WARMER GUIDANCE WITH READINGS FROM THE UPPER 50S TO THE MID 60S. THE CENTER OF THE UPPER LOW ACROSS THE OHIO VALLEY FINALLY MOVES INTO OUR AREA...TAKING ON A NEGATIVE TILT...REFLECTED IN BOTH THE GFS AND NAM...AS A COMPACT VORT MAX ENTERS KY 12Z WED. WITH GOOD FORCING AND AGREEMENT BETWEEN THE GFS/NAM/SREF...HELD ON TO LIKELY POPS ALONG THE WEST AND SW. THE BEST CHANCE OF THUNDERSTORM WILL BE ACROSS THE WEST WITH DEEP LAPSE RATES WITH THE APPROACHING COLD POOL. ADDITIONAL SLOW MOVING THUNDERSTORMS WEDNESDAY MAY CAUSE LOCALIZED FLOODING. N TO NE FLOW IN THE EAST MAY HINDER PROGRESSION OF THESE SHOWERS INTO THE BLUE RIDGE MOUNTAINS. HOWEVER...SHRTWV/COLD POOL MAY BE STRONG ENOUGH TO OVERCOME. PLAYED HIGHS WEDNESDAY CLOSE TO MAV GUID. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... H5 CLOSED LOW CENTERED OVER THE CENTRAL APPALACHIANS AT THE OUTSET OF THE PERIOD DRIFTS VERY SLOWLY TO THE NORTH OR NORTHEAST IN THE LATE WEEK PERIOD WITH NAM SOMEWHAT FURTHER WEST WITH THE UPPER LOW THAN GFS BY LATE FRIDAY. THE ASSOCIATED SURFACE COASTAL LOW TO ALSO CONTINUE ITS SLOW MOVEMENT NORTHWARD BRINGING RAINFALL TO THE EAST COAST AND NORTHERN MID-ATLANTIC FOR MUCH OF THE PERIOD BUT CHANCES ARE QUITE A BIT LESS THIS FAR WEST. STILL HAVE A CHANCE OF MAINLY AFTERNOON SHOWERS AND FEW THUNDERSTORMS THU AND FRI AS MOISTURE REMAINS FAIRLY HIGH...PWATS AROUND 1.25 INCHES...COMBINED WITH MODERATE FORECAST INSTABILITY APPROACHING 1K J/KG. TEMPS TO REMAIN NEAR SEASONAL NORMALS AS THICKNESSES REMAIN STEADY FOR THE MOST PART AND H85 TEMPS VARY LITTLE AS WELL...WITHIN A DEGREE OR TWO OF +12C. EXPECT HIGHS FROM MID-70S HIGHER MOUNTAINS WEST TO MID-80S EASTERN PIEDMONT. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... GFS AND NAM (AS FAR AS IT GOES) BOTH LIFT THE CENTRAL APPALACHIAN UPPER LOW SLOWLY NE BY THE WEEKEND WITH SHORT-WAVE RIDGE TRYING TO BUILD IN ACRS THE OH VALLEY...12Z GFS DIFFERED CONSIDERABLY FROM THE 06Z RUN WITH CUT-LOW OVER THE GREAT PLAINS ON THE 06Z RUN SHIFTED WAY FURTHER WEST OVER NORTHERN ROCKIES ON 12Z. THIS IN TURN PUMPS A BIG RIDGE UP OVER THE MID-MISSISSIPPI VALLEY AND KEEPS NW FLOW ALOFT ACROSS THE EAST COAST. THIS IS ALSO AT CONSIDERABLE VARIANCE FROM THE 00Z EC MODEL WHICH HAS SW FLOW ALOFT ACROSS THE MID-ATLANTIC AND WITH THE UPPER LOW OVER NEBRASKA WHICH IS ALSO CLOSER TO GEM 12Z SOLUTION. HPC EARLY DISCUSSION BRINGS THE PERSISTENT COASTAL LOW A LITTLE FURTHER WEST BUT THE EFFECTS ON LOCAL WEATHER SHOULD BE MINIMAL. HPC ALSO SUGGESTED A BLEND BETWEEN UKMET/CANADIAN ON ENSEMBLES ON THE POSITION OF THE WESTERN LOW AND DISCARDING THE 12Z GFS WESTERN SOLUTION AS AN OUTLIER. EITHER WAY BOTTOM LINE FOR THIS AREA IS STILL ONLY SLGHT CHC POPS OVER THE WEEKEND AND INCREASING TO CHANCE POPS BY LATER MON INTO TUE...BUT NO SIGNIFICANT OR WIDESPREAD RAINFALL IS EXPECTED. TEMPS WILL ALSO REMAIN CLOSE TO SEASONAL NORMALS WITH LITTLE SUBSTANTIAL CHANGE IN THE AIR MASS ACROSS THE REGION INTO EARLY NEXT WEEK. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... MOIST NE FLOW INTO THE REGION IS RESULTING IN AREAS OF MVFR CIGS WITH ISOLATED IFR CONDITIONS IN CONVECTION AND LOW CLOUDS. LIMITED SUNSHINE THIS AFTERNOON ESPECIALLY IN THE WESTERN MTNS WILL COMBINE WITH SOLAR HEATING TO CREATE SCT SHOWERS AND THUNDERSTORMS. THE BLF AND LWB TAF SITES WILL HAVE THE BEST CHANCE OF A THUNDERSTORM. INCLUDED THE MENTION OF CB IN THE CIG AT THOSE SITES...AND VCNTY SHOWERS DURING THE MOST LIKELY PERIOD. MVFR FOG- POSSIBLY STRATUS AND LOW CIGS BRINGING IFR CONDS...WILL LIKELY RE- DEVELOP TONIGHT...HAVE INCLUDED VARIOUS AMOUNTS IN ALL OF THE TAF SITES. THE WEATHER PATTERN PROGRESSES A LITTLE WEDNESDAY WITH AN UPPER LEVEL LOW DRIFTING EASTWARD INTO THE SOUTHERN OR CENTRAL APPLNS... AND THE COASTAL LOW MOVING FURTHER EAST OFF OF THE NC COAST. ANY FOG/LOW CIGS THAT DEVELOP TONIGHT WILL SLOWLY LIFT WEDNESDAY MORNING. AFT TSTMS ARE EXPECTED WEDNESDAY...ESPECIALLY IN THE MTNS. THINGS CONTINUE TO PROGRESS TO THE EAST THURSDAY. THE UPPER LEVEL LOW WILL STILL BE IN THE VICINITY AND WILL SPARK CONVECTION ACROSS THE AREA. CONVECTION DOESN/T LOOK ORGANIZED BUT COULD CREATE HEAVY DOWNPOURS AND REDUCE VISIBILITIES INTO SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK NEAR TERM...KK SHORT TERM...PC LONG TERM...PC AVIATION...JJ/KK
Hazardous weather outlook, Sep 8, 3:58 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT TUE SEP 8 2009 NCZ001>006-018>020-VAZ011-013>020-022>024-032>035-043>047-058-059- WVZ043>045-090800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 358 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-012-WVZ042-090800- TAZEWELL-SMYTH-BLAND-WYTHE-MERCER- 358 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WEDNESDAY AFTERNOON AND EVENING. CONSIDERING THE SATURATED GROUND AND POTENTIALLY SLOW MOVING STORMS...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 5:52 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT TUE SEP 8 2009
NCZ002-003-VAZ015-016-082245-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
552 PM EDT TUE SEP 8 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...GRAYSON AND
SURRY COUNTIES...
AT 551 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF GALAX CITY TO 3 MILES SOUTH OF MOUTH OF WILSON...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR PIPERS GAP AROUND 600 PM...TWIN OAKS AROUND
615 PM...ENNICE AROUND 630 PM AND SPARTA AROUND 645 PM.
LAT...LON 3669 8086 3653 8064 3643 8123 3649 8132
3651 8132 3654 8135 3658 8135
EXPERIMENTAL
DSSpecial weather statement, Sep 8, 6:55 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE SEP 8 2009
NCZ002-003-090000-
ALLEGHANY NC-SURRY NC-
655 PM EDT TUE SEP 8 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY AND SURRY COUNTIES...
AT 653 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ENNICE TO
4 MILES NORTH OF DOBSON...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR BARRETT AROUND 715 PM...WHITE PLAINS AROUND
730 PM...ROARING GAP AROUND 745 PM AND ARARAT AROUND 800 PM.
LAT...LON 3634 8088 3640 8096 3638 8098 3640 8104
3644 8108 3657 8094 3656 8088 3643 8052
3626 8066
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:52 PM EDT | Special Weather Statement | RNK | Alleghany | 53 min |
| Sep 8, 6:55 PM EDT | Special Weather Statement | RNK | Surry | 65 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.